Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Wichita, KS

June 21, 20208 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 8:09 PM CDT for 8 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 8:09 PM CDT (01:09 UTC)
Expired
Jun 21, 2020, 8:46 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 23 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KICT 220109
SVRICT
KSC015-035-077-079-095-155-173-191-220215-
/O.NEW.KICT.SV.W.0087.200622T0109Z-200622T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
809 PM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cowley County in south central Kansas...
  Eastern Reno County in south central Kansas...
  Sedgwick County in south central Kansas...
  Harvey County in south central Kansas...
  Southwestern Butler County in south central Kansas...
  Eastern Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...
  Sumner County in south central Kansas...

* Until 915 PM CDT.

* At 808 PM CDT, severe thunderstorms were located along a line
  extending from Haven to near Norwich, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wichita, Derby, Newton, Haysville, Wellington, Park City, Valley
  Center, Bel Aire, Mulvane, Goddard, Rose Hill, Hesston, Maize,
  Clearwater, Cheney, Halstead, North Newton, Sedgwick, Belle Plaine
  and Colwich.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 43.
 Interstate 35 between Mile Markers 1 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9782 3817 9782 3818 9716 3700 9714
TIME...MOT...LOC 0108Z 277DEG 20KT 3790 9777 3747 9778 

HAIL...0.75IN
WIND...60MPH
 
$$

BUTLER
1 follow-up statement
554 
WWUS53 KICT 220146
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
846 PM CDT Sun Jun 21 2020

KSC015-035-077-079-095-155-173-191-220156-
/O.CAN.KICT.SV.W.0087.000000T0000Z-200622T0215Z/
Cowley KS-Reno KS-Sedgwick KS-Harvey KS-Butler KS-Harper KS-
Kingman KS-Sumner KS-
846 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY...EASTERN
RENO...SEDGWICK...HARVEY...SOUTHWESTERN BUTLER...EASTERN HARPER...
SOUTHEASTERN KINGMAN AND SUMNER COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and central Kansas.

LAT...LON 3700 9782 3817 9782 3818 9716 3700 9714
TIME...MOT...LOC 0145Z 277DEG 20KT 3787 9751 3744 9752 

$$

BUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:35 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 21, 6:35 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 PM CDT Sun Jun 21 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 254 PM CDT Sun Jun 21 2020

Short term forecast remains rather active and has under gone some
decent changes from previous runs.  Short term models are having
difficulty resolving the event for this afternoon and tonight as the
long wave trough is beginning to move through the region.  Previous
runs had a slower progression with the main trigger for this
afternoon thunderstorms and likely severe weather being driven the
mid level short wave that is now moving through the region.  New
model runs are now showing a much more progressive long wave trough
which is now in phase with the weaker shortwave trough over the
western portions of Kansas.

There are two main areas of contention between the models at this
time with the lack of agreement on the moisture transport and
resultant moisture axis being the most prominent.  The GFS is much
weaker on the moisture transport and keeps the bulk of the transport
further to the south in Oklahoma while the NAM is more bullish.  The
NAM solution brings a prominent moisture axis into Central Kansas by
this evening which would support a significant round of thunderstorm
activity with a good portions of it severe in nature.  Upper level
winds are much better this time round and 12Z analysis charts have
300mb winds in the 45-55kt range providing some decent exhaust for
thunderstorms to work with.  The short range CAMS are also in
significant disagreement on the thunderstorm focal point and many of
them turn the thunder off shortly after sunset tonight for much of
the CWA. This does not seem likely but could see the severe weather
abate by this time if the model predictions of the 300mb winds
weakening during the late afternoon and evening which would keep
the chances for severe weather down in the evening hours. Currently
looking for some thunderstorm activity during the evening hours in
South Central Kansas with a good chance some of it will be severe
but it is expected to be more isolated.

Monday and Tuesday will have the long wave trough pushing further to
the east which will kick the winds around to the north and west and
will bring the temperatures down some as well.  The moisture
transport looks to remain well to the south by this time as the long
wave through and the northerly flow will keep it out of the region.
This does not mean we will be completely out of the thunderstorm
business but is it unlikely that severe weather will return for
Monday and Tuesday.  This northerly flow and likely lingering cloud
cover will keep temperatures down for Monday and especially Tuesday.

Metzger

.LONG TERM...(Thursday through Sunday)
Issued at 254 PM CDT Sun Jun 21 2020

The change in the short term models has also forced a change in the
extended range.  The extended now looks to be a little warmer than
previous runs but also a little more active.  The frontal boundary
looks to want to stall to the south of the region which will keep
the chances for showers and thunderstorms in the forecast. Intensity
of this activity can't be determined at this time due to how far out
this activity is.  That said, orientation does indicate there could
be some chances for strong to severe thunderstorms with some of this
activity.  Temperatures will seasonable and become hot but the
proximity of thunderstorm activity will keep the temperatures down
and prevent them from getting too far above normal if at all.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Jun 21 2020

Areas of showers and thunderstorms will push through the region
during the first six hours of the TAF period. HUT and ICT will
bear the brunt of this activity with gusty winds, very heavy rain
and the possibility of some hail. GBD and RSL will be clearing
from this thunderstorm activity soon and should be clear by 2Z.
SLN will have intermittent thunderstorms and showers through
about 3Z. HUT and ICT are likely to clear the thunderstorm
activity in the 3-5Z range this evening as this line is becoming
more progressive. CNU is likely to escape all the thunderstorm
activity with showers possible toward 12Z. IFR conditions are
likely with the thunderstorm activity.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  90  65  86 /  60  30  40   0
Hutchinson      66  86  62  84 /  80  20  30   0
Newton          66  85  62  83 /  70  30  40   0
ElDorado        68  85  63  82 /  60  30  40   0
Winfield-KWLD   69  86  65  85 /  70  30  50   0
Russell         63  87  59  85 /  80  20  30  10
Great Bend      63  87  60  85 /  80  20  20  10
Salina          64  87  61  85 /  90  20  30   0
McPherson       65  86  60  83 /  90  20  30   0
Coffeyville     69  85  65  84 /  70  40  50   0
Chanute         69  85  65  83 /  60  40  50   0
Iola            68  85  64  83 /  50  40  50   0
Parsons-KPPF    70  85  65  83 /  60  40  50   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ELM
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 PM CDT Sun Jun 21 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 PM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The threat of severe weather will increase this afternoon and
evening, first across central and south-central Kansas, then
potentially reaching southeast Kansas tonight. The primary hazards
will be hail up to 2 inches and wind gusts of 60-75 mph. A brief
tornado cannot be ruled out, mainly central Kansas. This evening,
the main threat will transition to a wind and very heavy rain
situation. Winds up to 75 mph will still be possible in the highest
storms. Flash flooding is also possible with this activity mainly
along and west of I-135.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rounds of thunderstorms, some strong, will be possible
Monday and again mid to late week.

Minor river flooding may linger into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely this afternoon through tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 21, 6:06 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     1 S GREAT BEND          38.35N 98.81W
06/21/2020                   BARTON             KS   TRAINED SPOTTER

            MULTIPLE LIMBS BETWEEN 4 AND 6 INCHES DOWN.

&&

METZGER
Local storm report, Jun 21, 7:04 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     SYLVIA                  37.96N 98.41W
06/21/2020  M60 MPH          RENO               KS   EMERGENCY MNGR

0657 PM     TSTM WND DMG     SYLVIA                  37.96N 98.41W
06/21/2020                   RENO               KS   EMERGENCY MNGR

            FOUR INCH TREE LIMBS REPORTED DOWN.

0701 PM     TSTM WND GST     TURON                   37.81N 98.43W
06/21/2020  M70 MPH          RENO               KS   EMERGENCY MNGR

            60 TO 70 MPH WINDS REPORTED.

&&
Local storm report, Jun 21, 7:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     SYLVIA                  37.96N 98.41W
06/21/2020                   RENO               KS   EMERGENCY MNGR

            8 INCH TREE LIMBS REPORTED DOWN AND TREES
            ARE SPLIT. TIME IS BASED ON PREVIOUS
            REPORTS.

&&
Local storm report, Jun 21, 7:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     KINGMAN                 37.65N 98.11W
06/21/2020  E80 MPH          KINGMAN            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 75 TO 80 MPH WINDS.

&&
Local storm report, Jun 21, 7:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     KINGMAN                 37.65N 98.11W
06/21/2020  M60 MPH          KINGMAN            KS   AWOS

&&
Local storm report, Jun 21, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     12 E KINGMAN            37.65N 97.89W
06/21/2020  E60 MPH          KINGMAN            KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:17 PM CDTSevere Thunderstorm WarningICTHarper, Kingman88 min
Jun 21, 8:14 PM CDTAreal Flood WarningICTEllsworth12 hr
Jun 21, 8:17 PM CDTSpecial Weather StatementICTMcPherson28 min
Jun 21, 8:51 PM CDTSpecial Weather StatementICTHarvey, McPherson, Marion39 min
Jun 21, 9:47 PM CDTRiver Flood WarningICTEllsworth24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.